MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SONOSURG CURVED SCISSORS,HF,INLINE GRIP,5MM X 9CM; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. SONOSURG CURVED SCISSORS,HF,INLINE GRIP,5MM X 9CM; ULTRASONIC SURGICAL DEVICE
Model Number T3955
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/05/2023
Type of Reportable Event Malfunction
Event or Problem Description
An olympus representative reported on behalf of the customer that the probe tip of the sonosurg curved scissors, hf, inline grip, 5mm x 9cm broke when it released the tissue upon output or attempt to output.No part of the device fell off into the patient's body.The output was normal and set at 100% and arbitrary setting was at 70%.The issue occurred during a retectomy by laparotomy and was completed with a similar device.The device output was checked prior to use without any issues noted.There was no harm or user injury reported due to the event.
 
Additional Manufacturer Narrative
The suspect device was returned to olympus.The probe was found broken 16 millimeters from the tip.There was a black discoloration on the probe fracture surface and cracks were spreading from the black discoloration point.There were no scratches around the origin of the probe rupture.It was also observed that the gripping surface was worn out.The event may have occurred due to the load applied to the probe that separated the tissue while the probe cracked from the defect information.It was presumed that the cracks in the probe were caused by excessive load on the probe tip due to the following factors.Output was performed while pressing only the probe tip strongly against the tissue.Output was performed while twisting the scissors while grasping the tissue.It was presumed that the wear of the gripping surface occurred because the gripping part was closed and ultrasonic output was repeated when nothing was gripped between the gripping part and the probe tip or it was not possible to confirm whether the gripping tissue could be separated.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the definitive root cause of the broken probe could not be determined.It is possible that only the distal end of the probe was pushed forcefully against the tissue while the output was activating, or the output was activating while twisting the scissors with grasping the tissue, which may have caused the probe to crack.The grasping section might have been closed without grasping anything in between the grasping section and the distal end of the probe when the ultrasonic output was repeatedly activated, or it was not possible to confirm whether the tissue was completely resected when the ultrasonic output was repeatedly activated.Cracks may have occurred in the detergent channel tube due to external factors, detergent flowed into the crack, or a chemical attack.The instruction manual identifies the following verbiage, which may have prevented the phenomenon: ¿activate the probe only when tissue has been grasped.Do not apply the probe to the tissue with strong force, twist the probe while grasping tissue, or pull the probe up grasping tissue.Otherwise, the probe may be damaged by interference with the internal parts or load increases, which could result in the tip breaking and dropping it inside the body cavity.Do not activate ultrasonic output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such a metal clips or other instruments (e.G., metal clips, uterine manipulators, or other instruments).Do not apply only the probe to the tissue with strong force or do not twist or pull the probe up while grasping the tissue.Otherwise, the probe may become too hot and break before the generator gives a warning lamp/sound.Do not activate ultrasonic output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such a metal clips or other instruments (e.G., metal clips, uterine manipulators, or other instruments).Activate the probe only when tissue has been grasped.Do not apply the probe to the tissue with strong force, twist the probe while grasping tissue, or pull the probe up grasping tissue.Otherwise, the probe may become too hot and break before the generator gives a warning lamp/sound.¿ olympus will continue to monitor field performance for this device.

Brand Name
SONOSURG CURVED SCISSORS,HF,INLINE GRIP,5MM X 9CM
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17811915
Report Number9614641-2023-01391
Device Sequence Number6727274
Product Code LFL
UDI-Device Identifier04953170235733
UDI-Public04953170235733
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K050885
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberT3955
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/14/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/05/2023
Supplement Date Received by Manufacturer10/02/2023
Initial Report FDA Received Date09/25/2023
Supplement Report FDA Received Date10/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/26/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown